Alert archive / Wisconsin / Extreme Cold Warnings in 2025

Extreme Cold Warning 2, NWS Green Bay, WI

February 17, 20256 counties in Wisconsin

NWS Green Bay, WI issued this extreme cold warning at Feb 17, 2025, 1:34 PM CST for 6 counties in Wisconsin. It took effect at Feb 17, 2025, 9:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 1:34 PM CST (19:34 UTC)
In effect from
Feb 17, 2025, 9:00 PM CST
Expired
Feb 18, 2025, 10:00 AM CST
In force
13 hr
Issued by
NWS Green Bay, WI

Counties Langlade County, WI, Lincoln County, WI, Marathon County, WI, Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 118 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS73 KGRB 171934
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
134 PM CST Mon Feb 17 2025

WIZ018-019-030-035-036-045-180500-
/O.NEW.KGRB.EC.W.0002.250218T0300Z-250218T1600Z/
Lincoln-Langlade-Marathon-Wood-Portage-Waushara-
Including the cities of Redgranite, Tomahawk, Plover, Stevens
Point, Merrill, Antigo, Wausau, Wautoma, Wisconsin Rapids, and
Marshfield
134 PM CST Mon Feb 17 2025

...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST TUESDAY...

* WHAT...Dangerously cold wind chills as low as 35 below expected.

* WHERE...Marathon, Portage, Waushara, Wood, Langlade, and Lincoln 
  Counties.

* WHEN...From 9 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...The coldest wind chills will occur between 
  midnight and 8 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make sure outdoor animals have a warm, dry shelter, food, and 
unfrozen water.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

WIZ005-010>013-020>022-031-037>040-048>050-073-074-180500-
/O.NEW.KGRB.CW.Y.0005.250218T0300Z-250218T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee-
Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown-
Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Spread Eagle, Sturgeon Bay, New Holstein,
Shawano, Two Rivers, Green Bay, Sister Bay, Eagle River, Harmony,
Middle Inlet, Luxemburg, Aurora, Fish Creek, Appleton, Crivitz,
Rhinelander, Manitowoc, Wausaukee, Oshkosh, New London, Oconto,
Peshtigo, Commonwealth, Neenah, Niagara, Menasha, Pensaukee,
Mountain, Waupaca, Kewaunee, Porterfield, Sobieski, Brookside,
Clintonville, Brillion, Little Suamico, Loomis, High Falls
Reservoir, Chilton, Lakewood, Lac Du Flambeau, Neopit, Townsend,
Keshena, and Crandon
134 PM CST Mon Feb 17 2025

...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST TUESDAY...

* WHAT...Very cold wind chills from 25 to around 30 below expected.

* WHERE...Portions of east central, north central, and northeast 
  Wisconsin.

* WHEN...From 9 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 30 below zero 
  could cause frostbite on exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep pets indoors as much as possible.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kruk
3 follow-up statements
516 
WWUS73 KGRB 180307
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
907 PM CST Mon Feb 17 2025

WIZ018-019-030-035-036-045-181115-
/O.CON.KGRB.EC.W.0002.000000T0000Z-250218T1600Z/
Lincoln-Langlade-Marathon-Wood-Portage-Waushara-
Including the cities of Redgranite, Plover, Wautoma, Wisconsin
Rapids, Marshfield, Merrill, Stevens Point, Tomahawk, Wausau, and
Antigo
907 PM CST Mon Feb 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Dangerously cold wind chills as low as 35 below.

* WHERE...Marathon, Portage, Waushara, Wood, Langlade, and Lincoln 
  Counties.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 38 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...The coldest wind chills will occur between 
  midnight and 8 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Make sure outdoor animals have a warm, dry shelter, food, and 
unfrozen water.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

WIZ005-010>013-020>022-031-037>040-048>050-073-074-181115-
/O.CON.KGRB.CW.Y.0005.000000T0000Z-250218T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee-
Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown-
Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Neenah, Clintonville, Keshena, Wausaukee,
Appleton, Harmony, Oshkosh, Commonwealth, Rhinelander, Peshtigo,
Crivitz, Townsend, Green Bay, Fish Creek, Middle Inlet, Sturgeon
Bay, Brookside, High Falls Reservoir, New Holstein, Loomis, Two
Rivers, Little Suamico, Manitowoc, Neopit, Aurora, Mountain,
Brillion, Lakewood, Eagle River, Kewaunee, Shawano, Luxemburg,
Sister Bay, Waupaca, Crandon, New London, Chilton, Oconto, Spread
Eagle, Pensaukee, Sobieski, Lac Du Flambeau, Porterfield,
Niagara, and Menasha
907 PM CST Mon Feb 17 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Very cold wind chills from 25 to around 30 below expected.

* WHERE...Portions of east central, north central, and northeast 
  Wisconsin.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 30 below zero 
  could cause frostbite on exposed skin in as little as 20 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep pets indoors as much as possible.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Bersch
937 
WWUS73 KGRB 181036
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
436 AM CST Tue Feb 18 2025

WIZ018-019-030-035-036-045-181600-
/O.CON.KGRB.EC.W.0002.000000T0000Z-250218T1600Z/
Lincoln-Langlade-Marathon-Wood-Portage-Waushara-
Including the cities of Merrill, Antigo, Plover, Wausau,
Tomahawk, Wisconsin Rapids, Marshfield, Redgranite, Wautoma, and
Stevens Point
436 AM CST Tue Feb 18 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Dangerously cold wind chills as low as 36 below.

* WHERE...Marathon, Portage, Waushara, Wood, Langlade, and Lincoln 
  Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make sure outdoor animals have a warm, dry shelter, food, and 
unfrozen water.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

WIZ005-010>013-020>022-031-037>040-048>050-073-074-181600-
/O.CON.KGRB.CW.Y.0005.000000T0000Z-250218T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee-
Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown-
Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Clintonville, Aurora, Brookside,
Porterfield, Peshtigo, Harmony, Eagle River, Luxemburg, Loomis,
New London, Brillion, Sobieski, Chilton, Neopit, Waupaca,
Crivitz, High Falls Reservoir, Fish Creek, Mountain, Keshena,
Shawano, Townsend, Commonwealth, Rhinelander, Wausaukee,
Lakewood, Appleton, Green Bay, Sister Bay, Sturgeon Bay, Lac Du
Flambeau, Manitowoc, Middle Inlet, Spread Eagle, Crandon,
Kewaunee, Menasha, Two Rivers, Pensaukee, Oshkosh, Neenah,
Oconto, Little Suamico, New Holstein, and Niagara
436 AM CST Tue Feb 18 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 30 below.

* WHERE...Portions of east central, north central, and northeast 
  Wisconsin.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep pets indoors as much as possible.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
143 
WWUS73 KGRB 181600
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1000 AM CST Tue Feb 18 2025

WIZ018-019-030-035-036-045-181700-
/O.EXP.KGRB.EC.W.0002.000000T0000Z-250218T1600Z/
Lincoln-Langlade-Marathon-Wood-Portage-Waushara-
Including the cities of Antigo, Wautoma, Merrill, Wisconsin
Rapids, Marshfield, Wausau, Redgranite, Tomahawk, Stevens Point,
and Plover
1000 AM CST Tue Feb 18 2025

...EXTREME COLD WARNING HAS EXPIRED...

Bitter cold wind chills are improving this morning, and will 
moderate into the zero to 10 below this afternoon.

$$

WIZ005-010>013-020>022-031-037>040-048>050-073-074-181700-
/O.EXP.KGRB.CW.Y.0005.000000T0000Z-250218T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Menominee-
Northern Oconto County-Door-Shawano-Waupaca-Outagamie-Brown-
Kewaunee-Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Clintonville, Oconto, Eagle River,
Brookside, Harmony, Luxemburg, Loomis, Shawano, Rhinelander,
Brillion, Wausaukee, Crivitz, Waupaca, Little Suamico, Mountain,
Fish Creek, Menasha, Middle Inlet, Pensaukee, Appleton, Sturgeon
Bay, Niagara, Sister Bay, Commonwealth, Lac Du Flambeau, Aurora,
Spread Eagle, Manitowoc, Sobieski, Keshena, Two Rivers,
Porterfield, Chilton, Oshkosh, Peshtigo, Lakewood, New Holstein,
High Falls Reservoir, Townsend, New London, Crandon, Kewaunee,
Neopit, Green Bay, and Neenah
1000 AM CST Tue Feb 18 2025

...COLD WEATHER ADVISORY HAS EXPIRED...

Bitter cold wind chills are improving this morning, and will 
moderate into the zero to 10 below this afternoon.

$$

For more information, visit us at http://www.weather.gov/GreenBay

MPC

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this extreme cold warning went out at Feb 17, 12:00 PM CST, 1 hour 34 minutes earlier. Its key messages:

  • Bitterly cold wind chills are expected through mid-week. The coldest readings are expected Tuesday morning, when wind chills will drop to 25 to 35 below zero. A Cold Weather Advisory was in effect this morning, and additional cold weather headlines will be needed tonight into Tuesday morning.
  • A less active weather pattern this week will lead to minimal chances for accumulating snow.
Area forecast discussion, Feb 17, 12:00 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1200 PM CST Mon Feb 17 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Bitterly cold wind chills are expected through mid-week. The
  coldest readings are expected Tuesday morning, when wind chills
  will drop to 25 to 35 below zero. A Cold Weather Advisory was
  in effect this morning, and additional cold weather headlines
  will be needed tonight into Tuesday morning.

- A less active weather pattern this week will lead to minimal
  chances for accumulating snow.

&&

.DISCUSSION...
Issued at 415 AM CST Mon Feb 17 2025

Short Term...Today...Tonight...and Tuesday

A short-wave trough, surface trough and northwest flow off Lake
Superior combined to produce stratocumulus clouds and a few
flurries over much of northern WI early this morning. This has
halted the temperature fall across the Northwoods and prevented
wind chills from getting as cold as previously thought. Even so,
wind chills were still 15 to 25 below zero across most of the
region, and should drop to 20 to 30 below around daybreak, so the
Cold Weather Advisory will remain in effect.

Models show clouds continuing to form through the day, with some
expansion into the southern part of the forecast area this
afternoon. Scattered flurries or light snow showers are
anticipated, mainly over northern WI. WNW winds will perk up
again due to daytime mixing, with gusts to 20 to 25 mph expected.
Highs will range from around zero west to around 10 above in
northern Door County.

Clouds are expected to clear out during the evening, with winds
decreasing to 5 to 10 mph. This will allow temperatures to fall
to 5 to 10 below zero in far NE WI, and to as cold as 15 to 20
below zero west. The combination of cold temperatures and wind
should take wind chills down to 25 to 35 below zero tonight into
Tuesday morning, with locally lower readings possible in NC/C WI.
The current forecast supports a high-end Cold Weather Advisory,
but small changes in temperatures or wind speeds could easily push
wind chills into warning criteria. The next shift will make
headline decisions for tonight, after the current advisory
expires. NW flow off Lake Superior will keep some clouds and
flurries or light snow showers in the forecast near the Upper
Michigan border, but the very dry air mass should prevent much
more than a dusting of snow.

On Tuesday, bitter cold wind chills should relent by late morning,
and highs should reach the single digits to lower teens. Plenty of
sunshine is expected, aside from far northern WI, where SCT-BKN
clouds should persist.

Long Term...Tuesday Night Through Sunday

Bitter cold will continue Tuesday night as low temperatures drop
into the single digits and teens below zero. Enough wind around
to support wind chill readings of 15 below to 30 below zero, with
the coldest readings across central and north-central Wisconsin.
Cold weather headlines are likely in many spots. The cold
conditions continue Wednesday with highs from 8 to 19 degrees,
with the warmest readings over far northeast WI. For Wednesday
night, a surface trough combined with low level winds turning
northerly will bring a chance of light snow or flurries across
much of the area. The chances of snow are from 15 to 35%, with
the highest chances across the lakeshore.

For the rest of the period, 500mb heights will be rising as the
upper trough across Minnesota and Wisconsin moves to the east.
A more moderate west-northwest flow pattern will result in milder
Pacific air moving into the area this weekend. There are some
significant difference in the high temperature on Friday as the
arctic air retreats. Current forecast highs are a compromise
between the colder ECMWF and warmer GFS guidance. Highs on Sunday
will be in the 30s to around 40. This time of year, there is some
concern high temperatures will not make it to forecasted values
due to the deep snow pack across the area. Low confidence on any
precipitation chances on Sunday, thus kept a small chance of light
across the north for now.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1159 AM CST Mon Feb 17 2025

A shortwave to the northeast of the region will keep a stream of
moisture from Lake Superior over the northeast portion of the
forecast area, generating high-end MVFR to low-end VFR cigs in
this area through late this afternoon. Elsewhere, SCT-BKN
stratocumulus, with high-end MVFR to low-end VFR cloud bases,
will attempt to develop for the afternoon. Not all guidance is in
agreement with this developing, but satellite was starting to pick
up on it developing in some spots. Decided to include these
conditions at all TAF sites with this issuance through early this
evening.

Clear skies are then expected through Tuesday morning, with the
exception along the WI/Upper MI border where lake-effect clouds
and light snow showers/flurries will prevail.

W-NW winds will continue to gust up to 20 kts through late this
afternoon. Winds will subside overnight, but a few gusts to around
15 kts are possible.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch/Eckberg
AVIATION.......Kruk
Hazardous weather outlook, Feb 17, 12:02 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1202 PM CST Mon Feb 17 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1202 PM CST Mon Feb 17 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chill readings are expected to drop to 25 to 35 below zero
tonight into Tuesday morning. Frostbite can occur on exposed skin
within 30 minutes with readings this cold.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chill readings of 15 to 30 below zero are forecast Wednesday
morning. Additional cold weather headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-181815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1202 PM CST Mon Feb 17 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

Kruk

In the hours before

Local storm report, Feb 17, 9:05 AM CST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
905 AM CST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Snow             7 ENE Peshtigo          45.10N 87.62W
02/17/2025  M1.7 Inch        Marinette          WI   CO-OP Observer

            CO-OP Observer station MRIW3 Menominee 1.6
            S.

0700 AM     Snow             Kewaunee                44.46N 87.50W
02/17/2025  M1.5 Inch        Kewaunee           WI   CO-OP Observer

            CO-OP Observer station KKKW3 Kewaunee.

0700 AM     Snow             2 WSW Clay Banks        44.70N 87.40W
02/17/2025  M1.0 Inch        Door               WI   CO-OP Observer

            CO-OP Observer station FORW3 Forestville 4
            E.

&&
Local storm report, Feb 17, 9:06 AM CST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
906 AM CST Mon Feb 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Snow             Greenville              44.29N 88.54W
02/16/2025  M8.5 Inch        Outagamie          WI   Public

            Delayed report. Storm total.

&&

RK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 1:34 PM CSTCold Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 10 more20 hr

Nearby

Extreme Cold Warnings in Wisconsin, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.